Most side effects gradually go away in the weeks or months after treatment. But some side effects can continue. Or you might notice some that begin months or years later.
Most of these side effects are rare. There are things you can do to deal with any effects that you have.
Tiredness and weakness
Tiredness after radiotherapy might carry on for some months. You might also feel weak and lack energy. Various things can help you to reduce tiredness and cope with it, for example exercise.
Some research has shown that taking gentle exercise can give you more energy. It is important to balance exercise with resting.
Frequent or loose poo
Your bowel movements might be looser or more frequent than before your treatment.
You might need to take anti diarrhoea medicines, such as loperamide (Imodium). Bulking agents, such as Fybogel might also help. Your doctor or nurse can prescribe these for you, talk to your doctor before taking these.
You might find that you need to avoid high fibre foods. Although we normally think that a high fibre diet is the most healthy, it might make long term diarrhoea worse. Some people find it best to avoid high fibre vegetables, beans and pulses (such as lentils).
Let your doctor know if you have ongoing problems with frequent bowel movements or bleeding. They can refer you to a specialist team. The team includes cancer doctors, digestive system specialists, bowel surgeons, dietitians and specialist nurses.
Inflammation of the back passage (proctitis)
Inflammation of the back passage (rectum) is a long term side effect. Proctitis can cause a feeling of wanting to strain whether or not you actually need to pass a bowel movement. You might also have bleeding from your back passage or a slimy mucous discharge.
Bleeding is usually slight but can be more severe for some people. Talk to your radiographer or nurse if you have proctitis. They might suggest you use treatments such as steroid suppositories for a short time. This might reduce the inflammation.
Some people may have changes to the bladder, causing:
- leaking of urine (bladder incontinence)
- needing to pass urine more often due to the bladder wall becoming less stretchy
- fragile blood vessels in the wall of your bladder that might cause blood in your urine
'Just can’t wait' card
You can get a card to show to staff in shops or pubs etc. It allows you to use their toilets, without them asking awkward questions. You can get the cards from Disability Rights UK or the Bladder and Bowel Foundation. They also have a map of all the public toilets in the UK.
You could get a key to disabled toilets if you need to access them quickly. You buy the RADAR key from Disability Rights UK.
Weaker pelvic bones
Radiotherapy can damage the bone cells in the pelvic area, and also lower the blood supply to the bones. The bones can become weaker. This is called avascular necrosis. Damage to the bones can cause pain and sometimes makes it hard to walk or climb stairs.
Your doctor will monitor you carefully, including checking your bone strength with a DEXA scan. They might suggest treatment with painkillers and walking aids to help you get around, such as a stick. You might also need to take medicines to strengthen the bones called bisphosphonates. These drugs can help to control pain and reduce the risk of fractures.
Tiny cracks in the bones
Sometimes, tiny cracks can appear in the pelvic bones some years after treatment. They are called pelvic insufficiency fractures. This is more likely to happen in people who have general weakening of their bones as they get older (osteoporosis). It is also more likely in people who are taking hormone therapies or steroids.
The pain, in this case, can be quite bad. It usually gets worse if you move around or do exercise and gets better when you sit still or rest. This type of pain normally goes away overnight. It doesn't stop you from sleeping well. Your doctor might ask you to have x-rays, a CT scan or an MRI scan (or a combination of these) to see if there are any fractures in the bones.
Changes to your sex life
You can have some changes that can affect your sex life. These changes may continue some time after treatment.
Men can experience a lower sex drive, difficulty in getting an erection or problems with ejaculation.
Women may have dryness and shrinkage of the vagina, making sex painful. Some women also experience an early menopause.
Both men and women might lose their fertility.
There are ways of reducing and managing them. Sometimes other conditions can cause similar symptoms to the long term side effects of rectal cancer radiotherapy.
Low levels of vitamin B12
You might have low levels of a vitamin B12 deficiency after radiotherapy to the pelvis (the area between your hip bones). This is called a vitamin B12 deficiency.
Radiotherapy can stop your digestive system taking in (absorbing) vitamin B12 from the food you eat. This is called malabsorption. This means you can have a B12 deficiency even if you eat a balanced diet.
A B12 deficiency can be a cause of anaemia. This can lead to a feeling of weakness, constipation or diarrhoea and numbness and tingling.
It’s important that you go to your doctor if you’re experiencing these symptoms so that they can help you.